Caffeine Toxicity Following Ingestion of an Exercise Supplement by a Patient with Type 1 Diabetes

  • Ehab Hamed Family Medicine Consultant, Primary Health Care Corporation, Doha, Qatar

Keywords

Caffeine toxicity, diabetes, diabetic ketoacidosis

Abstract

We report the case of a patient with type 1 diabetes who developed acute severe diabetic ketoacidosis following ingestion of an energy supplement containing caffeine. Some 95% of the US adult population consume caffeine, and the general perception is that there are no negative consequences for health. The upper limit of safe consumption is less than 400 mg per day. However, acute ingestion of high doses of caffeine may cause significant metabolic changes that can be fatal. Here the patient consumed a toxic dose of caffeine causing unpleasant and puzzling symptoms, vomiting and, following omission of his long-acting basal insulin, severe diabetic ketoacidosis. As the sports nutrition market continues to expand, providers and manufacturers have a responsibility to give clear and accurate dosing instructions as well as side effect profiles for their products, particularly for diabetic patients.

References

  • USDA. Dietary Guidelines for Americans 2015–2020. 8th ed. U.S. Department of Health and Human Services and U.S. Department of Agriculture; 2015. 144 p. Available from: http://health.gov/dietaryguidelines/2015/guidelines/ (accessed 1 October 2018).

  • Jones AW. Review of caffeine-related fatalities along with postmortem blood concentrations in 51 poisoning deaths. J Anal Toxicol 2017;41:167–172.

  • Kerr Everett DJ. Coffee, diabetes and insulin sensitivity. Diabetologia 2005;48:1418.

  • Olateju T, Begley J, Green DJ, Kerr D. Physiological and glycemic responses following acute ingestion of a popular functional drink in patients with type 1 diabetes. Can J Diabetes 2015;39:78–82.
  • Published: 2018-10-11

    Issue: Vol 5 No 10 (view)

    Section: Articles

    How to cite:
    Hamed, E. (2018). Caffeine Toxicity Following Ingestion of an Exercise Supplement by a Patient with Type 1 Diabetes. European Journal of Case Reports in Internal Medicine, 5(10). https://doi.org/https://doi.org/10.12890/2018_000957